Florida, 2005

Funnel Cloud in Florida, July 31, 2005

July 31, 2005 · NWS JAX · 1 event in 1 county or zone

Law enforcement reported a funnel cloud along State Road 206, 3 miles west of Interstate 95.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Law enforcement reported a funnel cloud along State Road 206, 3 miles west of Interstate 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 2:03 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 31, 2:03 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
303 PM EDT SUN JUL 31 2005

.SYNOPSIS...WATER VAPOR IMAGERY CONTS SHOW BROAD MID-UPPER LEVEL
RIDGE NEAR 30N75W WITH A TROUGH AXIS FROM CENTRAL TN SW TO LA. OUR
FORECAST AREA THUS IN A FAIRLY UNIFORM SLY FLOW FROM SFC TO 500 MB
PER MORNING SOUNDING. PWATS QUITE ELEVATED COMPARED TO YESTERDAY NOW
AROUND 2+ INCHES. CONVECTION GOT EARLIER START AS WELL FIRING ALONG
THE E COAST SEA BREEZE AND LOW LEVEL CONVERGENT LINES.

.SHORT TERM...TONIGHT-WED. EXPECT CONVECTION TO BE GOING TONIGHT
WITH LIKELY POPS OVER MAJORITY OF CWA AND MAY INDICATE LOCALLY
HEAVY RAINFALL IN ZONES FOR TONIGHT AND MON. MODEL GUIDANCE SHOWS THE
RIDGE TO OUR EAST WILL GRADUALLY SHIFT WSW TOWARD S CENTRAL FL
THROUGH WED WITH MEAN 1000-500 MB FLOW SHIFTING FROM A SLY DIRECTION
TO MORE SW AND W OVER THE FORECAST AREA. THIS MAY HELP LIMIT
CONVECTION BUT DEEP LAYER MOISTURE REMAINS RELATIVELY HIGH OVER THE
COURSE OF THE NEXT FEW DAYS. WHILE YESTERDAYS MODEL RUNS INDICATED A
BIT DRIER AIR FILTERING ACROSS THE SRN HALF OF ZONES TODAYS RUNS ARE
NOT AS OPTIMISTIC. THUS HAVE CONTINUED THE TREND FROM THIS MORNING
FORECASTS OF KEEPING POPS ABOVE NORMAL LEVELS THROUGH WED WITH THE
BEST CHANCES OVER INTERIOR NE FL AND SE GA WHERE BETTER MOISTURE
PROFILE RESIDES. HAVE GENERALLY PREFERRED GFS POPS FOR THIS PACKAGE.
TEMPS WILL ARE EXPECTED TO BE CLOSE TO CLIMO IF NOT A SHADE BELOW DUE
TO CLOUDS AND PRECIP.

..LONG TERM...THU-SUN. GFS MODEL CONTS IN FAIRLY GOOD AGREEMENT WITH
PREVIOUS RUN OF LOW PRES TROUGH/LOW OVER AL/GA AND FL PANHANDLE WITH
CWA IN MAINLY SE TO S LOW LEVEL FLOW. TROPICAL WAVE S OF 24N ALONG
72W/73W FORECAST BY GFS TO MOVE NW BUT REMAIN WELL OFFSHORE OF JAX.
WEAK LOW LEVEL RIDGE MAY BUILD SOME BY FRI AND INTO THE WEEKEND BUT
NOT CONFIDENT THIS FAR OUT. OTHERWISE...WILL KEEP MONITORING
TROPICAL WAVES IN CARIBBEAN AND WRN ATLANTIC. HAVE LARGELY USED A
BLEND OF DGEX AND GFS FOR POPS AND WINDS. TEMPERATURES REMAINING
NEAR CLIMO.

&&

.MARINE...BUOYS REPORT ESE WINDS 10 KTS AND SEAS 2-3 FT. SWELLS WILL
BEGIN TO INCREASE IN THE WATERS LATE TONIGHT AND PERSIST THROUGH
MIDWEEK AS A LONG EASTERLY FETCH SETS UP OVER THE AREA WITH
COMBINED SEAS BUILDING TO 3-4 FT. WINDS WILL REMAIN 10 KTS...WITH
NOCTURNAL SURGES OF 10-15 KTS POSSIBLE. NO HEADLINES EXPECTED...BUT
INCREASING SWELLS WILL LIKELY INCREASE THE RIP CURRENT POTENTIAL TO
MODERATE BY LATE MON EARLY TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  72  89 /  60  70  60  60
SSI  77  86  77  87 /  50  50  40  50
JAX  73  89  73  89 /  60  60  40  60
SGJ  76  87  76  88 /  60  50  40  40
GNV  73  90  72  90 /  60  60  40  50
OCF  73  91  73  91 /  60  60  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...SHASHY
MARINE/FIRE WX...ENYEDI
Hazardous weather outlook, Jul 31, 10:35 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT SUN JUL 31 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT SUN JUL 31 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND
EVENING. THE STRONGER STORMS WILL CONTAIN EXCESSIVE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL.
RAINFALL TOTALS COULD REACH 3 INCHES IN SOME AREAS CAUSING EXCESSIVE
RUNOFF OF SMALL CREEKS AND STREAMS...HIGHWAYS AND INTERSECTIONS.
STORMS WILL BE MOVING NORTH AROUND 10 TO 15 MPH.

MINOR FLOODING IS IMPACTING THREE RIVERS ESTATES ALONG THE SANTA FE
RIVER. PLEASE REFER TO RIVER FLOOD STATEMENT FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/ARS

In the hours before

Special weather statement, Jul 31, 11:59 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1259 PM EDT SUN JUL 31 2005

FLZ025-311800-
DUVAL-
1259 PM EDT SUN JUL 31 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
GUSTY THUNDERSTORM WINDS AND FREQUENT LIGHTNING VALID UNTIL 200 PM
EDT...

AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM FORT CAROLINE TOWARD DURBIN
ACROSS EASTERN DUVAL COUNTY. INDIVIDUAL STORMS ARE MOVING SLOWLY
NORTHWARD AROUND 10 MPH. THIS LINE OF THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND UNF...FORT CAROLINE AND ARLINGTON THROUGH 200 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING AND
GUSTY WINDS OF 25 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES AND
CAUSE TEMPORARY MINOR FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 31, 12:12 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT SUN JUL 31 2005

FLZ024-GAZ154-166-311815-
COASTAL CAMDEN-COASTAL GLYNN-NASSAU-
112 PM EDT SUN JUL 31 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CAMDEN
AND GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR FROM BOYS ESTATES TO BRUNSWICK TO YULEE. INDIVIDUAL STORMS
ARE MOVING SLOWLY NORTH AROUND 10 MPH. THESE THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND KINGS BAY BASE...HARRIETTS
BLUFF...DUNGENESS...CUMBERLAND ISLAND...HIGH POINT...ST.
SIMONS...SEA ISLAND AND JEKYLL ISLAND THROUGH 215 PM EDT. EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 25 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE
VISIBILITIES AND CAUSE MINOR TEMPORARY FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 31, 1:01 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT SUN JUL 31 2005

FLZ025-033-311900-
DUVAL-ST. JOHNS-
201 PM EDT SUN JUL 31 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS AND SOUTHEAST DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 2 MILES NORTHEAST OF FRUIT COVE...MOVING NORTH
AT 5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SWITZERLAND...FRUIT COVE...BAYARD...MANDARIN AND UNF THROUGH 300 PM
EDT. EXCESSIVE LIGHTNING AND GUSTY WINDS OF 25 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL
WILL CAUSE REDUCED VISIBILITIES AND MINOR TEMPORARY FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
July 31, 2:23 PM EST
Where
St. Johns County, St Augustine
Reported by
LAW ENFORCEMENT
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463687.